Colorado, 2021Wildfire in Colorado, July 8, 2021
July 8, 2021 · NWS GJT · 1 event in 1 county or zone
A chain dragging from a moving vehicle ignited a wildfire near Purdy Mesa Reservoir in Mesa County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A chain dragging from a moving vehicle ignited a wildfire near Purdy Mesa Reservoir in Mesa County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 8, 10:29 AM MST, 3 hours 1 minute earlier.
Area forecast discussion, Jul 8, 10:29 AM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
1129 AM MDT Thu Jul 8 2021
.SHORT TERM...(Today through Friday)
Issued at 307 AM MDT Thu Jul 8 2021
A slight wind shift is advecting midlevel moisture back into the
area this morning. This should support an increase in the coverage
of showers and storms this afternoon. Hot temperatures and dry low
levels will make it difficult for precipitation to reach the ground.
Dry thunderstorms will be possible as well as gusty outflow winds. A
system will begin to approach from the PacNW causing the thermal
ridge to set up directly overhead. Record high temperatures could be
broken. Heat advisories remain in effect for the valleys of eastern
Utah and the west-central valleys of Colorado through tomorrow.
That system also causes winds to reach Red Flag criteria in portions
of northwest Colorado and northeast Utah. Storms should die down
early in the evening with clearing during the remainder of the
night. Lows will be warmer than normal.
Tomorrow the PacNW system will track over Montana and Wyoming
causing the winds to increase across the northern CWA therefore the
watch has been upgraded to a warning. The thermal ridge looks to be
maximized ahead of the approaching system so it will be the hottest
day over the next 7 days hopefully. Afternoon showers and storms
will develop in the higher terrain and be capable of producing gusty
outflow winds and dry lightning once again.
.LONG TERM...(Friday night through Wednesday)
Issued at 307 AM MDT Thu Jul 8 2021
That system will cause the high pressure to move westward and allow
for slightly cooler air to filter in from the north on Saturday.
Unfortunately, the highs will still be above normal. In the wake of
the system this northerly flow will also bring in drier air, which
will really limit the chances for afternoon showers and storms
through Sunday. Moisture gradually tries to work around the high
pressure and back into our area mid week. We may begin to see an
uptick in the afternoon convection starting on Tuesday. Being
located on the northern periphery of the high is leaving us close to
source region of dry so more intrusion can not be ruled out.
Especially with the continued shortwave activity over the northern
Rockies and northern Plains. With the high pressure not directly
overhead and the potential for clouds/precip the highs get closer to
normal late in the week. Unfortunately, the pattern is still not the
most favorable for really beneficially rain and cooler temps.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1129 AM MDT Thu Jul 8 2021
Breezy west winds will develop early this afternoon and are
expected to continue through early evening. Developing
thunderstorms over higher terrain may impact TAF sites with strong
and unpredictable outflow winds, but are unlikely to bring
showers or thunderstorms into the vicinity of airfields across
eastern Utah and western Colorado. Expect VFR conditions to
prevail at all area TAF sites with decreasing clouds overnight.
&&
.FIRE WEATHER...
Issued at 307 AM MDT Thu Jul 8 2021
A system passing north of the area today and tomorrow will cause an
increase in the winds for northeast Utah and northwest Colorado so
critical fire weather is possible. There is also a chance for
terrain-driven storms in the afternoon to produce dry lightning and
gusty outflow winds. Winds speeds will be the strongest and more
widespread tomorrow therefore the watch has been upgraded to a
warning. Beyond that localized critical conditions linger through
the weekend with dry air in place and slightly lower winds speeds.
Moisture gradually increases mid to late week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 8 PM MDT Friday for COZ200-202.
Red Flag Warning until 8 PM MDT this evening for COZ200-202.
Heat Advisory until 8 PM MDT Friday for COZ006-020.
UT...Red Flag Warning from noon to 8 PM MDT Friday for UTZ486-487.
Red Flag Warning until 8 PM MDT this evening for UTZ486.
Heat Advisory until 8 PM MDT Friday for UTZ024.
Heat Advisory until 8 PM MDT Friday for UTZ022-027-029.
&&
SHORT TERM...KJS
LONG TERM...KJS
AVIATION...NL
FIRE WEATHER...KJSHazardous weather outlook, Jul 8, 2:18 AM MST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
318 AM MDT Thu Jul 8 2021
COZ001>014-017>023-UTZ022>025-027>029-090930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
318 AM MDT Thu Jul 8 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Hot weather is expected again, with triple digit heat for the
lower desert valleys. Critical fire weather is possible across
portions of northwest Colorado and northeast Utah this afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hot temperatures continue through Friday reaching triple digits
for the lower valleys. Critical fire weather is possible across
portions of northwest Colorado and northeast Utah on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Grand Valley
- When
- July 8, 1:30 PM MST to 7:30 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The Lands End 2 Fire began on July 8th near Purdy Mesa Reservoir as a result of a chain dragging from a moving vehicle. The fire quickly grew to 120 acres before being contained later that evening.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in South Dakota, July 8, 20211 death · 4 injured · 1 event
- Damaging Winds in Tennessee, July 8, 2021$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Virginia, July 8 to 9, 202194 events
- Tornado and Damaging Winds in New York, July 8, 2021$169,000 · EF1 · 4 events
- Hail in Iowa, July 8 to 9, 2021$500,000 · 1 in hail · 4 events
- Tropical Storm in Virginia, July 8 to 9, 2021$270,000 · 15 events
- Flash Flooding in Texas, July 8, 2021$200,000 · 11 events
- Hail and Damaging Winds in Indiana, July 8, 2021$249,000 · 74 kt wind · 6 events
- Tropical Storm in North Carolina, July 8 to 9, 2021$155,000 · 9 events
- Hail in South Dakota, July 8 to 9, 2021$90,000 · 1.5 in hail · 9 events
- Tropical Storm in Maryland, July 8 to 9, 2021$105,000 · 5 events
- Flash Flood and Damaging Winds in New York, July 8, 2021$68,000 · 51 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959839.